Lawyers and Settlements
What are you looking for?
Home Page >> News Articles >> Did a Massive Dose of Heparin Cause Stroke?

Did a Massive Dose of Heparin Cause Stroke?

. By
Kooskia, ID: In 2004, Bertha suffered a heart attack—she was rushed by helicopter to the heart attack unit at Sacred Heart in Spokane, Washington and was immediately given 4,000 units of heparin. Right after receiving the heparin injection, Bertha had a stroke—she believes it was because they administered too much of the blood-thinning drug.

Heparin VictimA stroke, also known as a "brain attack", occurs when a blood clot blocks an artery (a blood vessel that carries blood from the heart to the body) or a blood vessel (a tube through which the blood moves through the body) breaks, interrupting blood flow to an area of the brain. Heparin has been known to actually cause blood clots.

"I had stents put in for my heart and the doctor said I was going to be OK from the heart attack, but I was worried about the stroke," says Bertha. Some strokes are minor and can cause minor problems such as weakness of an arm or leg; major strokes can cause paralysis on one side or the loss of speech. In Bertha's case, she only noticed a tingling in her arms at first--but her quality of life greatly deteriorated. Brain cells die during a stroke, and abilities controlled by that area of the brain are lost. These abilities include speech, movement and memory. How a stroke patient is affected depends on where the stroke occurs in the brain and how much the brain is damaged.

"I asked the doctor what could have caused the stroke and he just said there was a blood clot in my brain," says Bertha. "It was too coincidental—why did I have a stroke right after getting all this heparin?

"I stayed in hospital for about a week and came home for physical therapy. I thought it was just my heart making me feel fuzzy, but about one month ago I heard about heparin on the news. All along I blamed this fuzzy feeling on my heart. Having the heart attack and the subsequent stroke was scary but even scarier when I heard about all the side effects from heparin.

Right now I can't blame what I am feeling directly on the heparin, but I feel like a drunk most of the time, staggering around. Now I can't go anyplace without my husband catching me. Before I had this stroke I was fine. Although I was 70 years old, I was active and healthy; I gardened, I drove my car, went fishing and did all kinds of things.

I just got all my medical records—I had a few heart attacks since then but they never gave me any more heparin. Could it be that doctors believe the stroke was caused by heparin? Why else wouldn't they give me the same course of treatment as they did when I had my first heart attack?

It is a terrible thing not to be able to walk and my right side bothers me—when I walk I always go to the right and I can't stop unless someone grabs me. If I can move, I won't use a walker, but that day may soon come.

I know this incident is past the statute of limitations but if somebody else was given a massive dose of heparin and had a stroke afterward, maybe my story can help."

ADD YOUR COMMENT ON THIS STORY

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.

*Your Comment:


Click to learn more about LawyersandSettlements.com


Legal Services:

Facebook



 
FAQ | TOS | Privacy | Disclaimer | About Us | Contact Us | Press | Advertise | Member Login | Jobs | Site Map | View Mobile Website |


Better Business Bureau   CAALA   Best of the Web Approved   Public Justice


This work is licensed under a Creative Commons Attribution-NoDerivs 3.0 Unported License © 2001-2014 Online Legal Media. All rights reserved.